Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Great Falls, MT

August 2, 2016Liberty County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 2, 2016, 11:58 PM MDT for Liberty County, Montana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 11:58 PM MDT (05:58 UTC)
Expired
Aug 3, 2016, 12:15 AM MDT
In force
17 min
Issued by
NWS Great Falls, MT

County Liberty County, MT

The radar

The Great Falls radar (KTFX), 170 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 6.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
4007 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS85 KTFX 030558
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1158 PM MDT TUE AUG 2 2016
 
MTZ045-030615-
LIBERTY MT-
1158 PM MDT TUE AUG 2 2016

...SPECIAL WEATHER STATEMENT...

AT 1157 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 32
MILES NORTHWEST OF JOPLIN...OR 32 MILES NORTH OF CHESTER...MOVING
NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
LIBERTY AND NORTHWESTERN HILL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4898 11075 4885 11116 4900 11126 4899 11074
TIME...MOT...LOC 0557Z 242DEG 28KT 4897 11112 

$$

JANGLIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:40 PM MDT, 18 minutes earlier.

Area forecast discussion, Aug 2, 11:40 PM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1140 PM MDT TUE AUG 2 2016

Updated Aviation Discussion

...Strong/Gusty Winds Likely Wednesday...

.DISCUSSION...
Have made some minor tweaks to the PoP grids. Cold front has gone
through Cut Bank and continues to push east, though wind speeds have
not picked up much at Cut Bank so far. Radar returns over Toole and
Liberty counties are pushing north into Canada. Have not received
any reports of any rain amounts. HRRR analysis continues to indicate
most convective activity will stay along the Hi-Line. Remainder of
forecast looks good.

&&

.AVIATION...
Updated 0540Z.

Surface cold front continues east across the region tonight and
is expected to pass through the KHVR and KLWT terminals around 09z
Wed with a shift to W/NW winds. Gusty winds have thus far been
fairly subdued following the frontal passage but significant
pressure rises are lagging behind the initial wind shift and just
crossing the continental divide with a period with gusts 20-30kts
still anticipated overnight. A few thunderstorms will also continue
to track NE between the KCTB and KHVR terminals tonight with dry
conditions elsewhere. Gusty W/NW winds will re-intensify late
Wednesday morning and continue through the afternoon before becoming
more Northwesterly Wednesday evening and diminishing. Hoenisch

&&

.PREV DISCUSSION...Issued 324 PM MDT TUE AUG 2 2016

Today through Thursday...Latest SFC analysis shows a cold front
arcing from SW Canada through far western Montana and on into SW
Idaho as of 3pm. This front and the associated upper level low,
now over KSEA, will be the main weather makers locally over the
next couple of days. The various hazards are highlighted below.

*Fire Concerns: Low RH values and hot temps this afternoon
 combined with the expected wind shift along the front late this
 afternoon/evening will lead to an increased fire danger for parts
 of central and SW MT through this evening.Despite the strong
 winds expected on Wednesday, lower temps in the afternoon should
 keep min RH values from dropping too low. But, those with fire
 weather interests should certainly take note of the stronger
 winds expected. See the fire weather discussion below for more
 detailed information.

*Severe Weather: Short term models continue to suggest that a few
 thunderstorms may develop along the cold front this evening and
 tonight, mainly along the Hi-line counties. The main limiting
 factor for storms tonight will be the dry air in the low levels
 and it is entirely possible that we won't see much, if any,
 convective development this side of the International Border. For
 now, kept low end pops in for tonight given the run to run
 consistency in the models. Any storm that can overcome the dry
 air will have more than adequate shear for t-storm organization.
 Instability will likely be limited to 500-750 j/kg or so due to
 the lower dewpoints, though, so for now thinking damaging winds
 will be the main threat with any storm that develops, although
 some hail cannot be ruled out if better instability can be
 realized.

*Strong, gusty winds: In the wake of tonight's cold front, a
 period of strong/gusty winds is likely late tonight through early
 Wednesday evening with the strongest gusts expected across the
 plains of north-central Montana. By Wednesday afternoon,
 increasing low to mid-level winds should be able to mix down to
 the SFC with widespread gusts of 35-50 mph likely. At this time,
 thinking the wind will stay below High Wind criteria Wednesday
 afternoon, but will be keeping a close eye on this. Martin

Thursday night through Monday...Overall forecast remains similar to
yesterday...with a dry pattern transitioning to a more active
pattern this weekend into early next week. Dry conditions will
continue for Thursday night. Upper level closed low across British
Columbia will extend a large trough across the west coast for
Friday. This will shift the flow more southerly across the
region...and because of the extreme dip south with the mentioned
trough...start to stream monsoonal moisture across the area. Still
only looks like far southern portions of the CWA will be able to tap
into enough moisture to produce showers and thunderstorms Friday
afternoon and evening...while the remainder of the CWA sees warm
temperatures...increasing southeast winds...and partly cloudy skies.
The weekend into early next week still looks to shift into a more
active weather pattern. The mentioned large upper low shifts
southward helping to provide even more monsoonal moisture to the
region on Saturday. Meanwhile...a sfc low starts to develop across
ID...and with the broad high pressure across the northern
plains...sets up a moist and quick se flow...that limitedly taps
into some gulf moisture. With increasing dewpoints...moderate
cape...and the approaching upper level disturbance...at least
scattered showers and thunderstorms will be possible across much of
the CWA. Still early to pin point exact locations...so continued
widespread slight chances...with chances in eastern and northern
portions that are able to get higher dewpoints. Upper level low
pushes more inland Sunday..continuing its moisture stream...while
the mentioned sfc low strengthens and pulls in higher dewpoints from
the se. Some areas could even see dewpoints in the 50s and low 60s.
Again widespread scattered showers and thunderstorms will be
possible for Sunday. Isolated stronger storms will still be possible
this coming weekend. The threat for severe weather is marginal as
Saturday has better shear...but Sunday has better moisture and
instability. Each night will see a strengthening of the LLJ...which
means isolated to scattered evening and nighttime convection is also
possible. Upper level low then looks to push its associated cold
front sometime Sunday night or Monday depending on which model
timing holds true. Long range models are similar...however...the GFS
has a bit more colder air than the Euro solution. Each would provide
for continued widespread chances of showers and thunderstorms on
Monday...with the GFS solution a bit more aggressive. Temperatures
in the long term look to remain near seasonal levels in the mid to
upper 80s. Colder air with the GFS solution on Monday hints at below
normal temps...however...the Euro showing slightly cooler than
average...but not as cool as the GFS. Thus the forecasted highs for
Monday are somewhere in the middle. Fire weather concerns may also
ease slightly in the long term with the increase in moisture...and
lack of sustained stronger winds. Anglin

&&

.FIRE WEATHER...
Fire weather concerns are elevated today as a very warm, dry and
somewhat unstable airmass will exist across Central and SW MT this
afternoon under a SW flow aloft. A cold front will move east
across the region this evening with gusty west winds developing
behind the frontal passage tonight. Given the above, a Red Flag
Warning remains in effect for zones 117 and 118 through Midnight.
Windy conditions will be widespread on Wednesday though
temperatures cool significantly with some improvement to afternoon
humidity as well. Still, southern portions of central MT could
have afternoon RH around 20% and this will continue to be
monitored for possible Fire Weather highlights. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  75  48  83 /   0  10  10   0
CTB  54  65  47  80 /  20  30  20  10
HLN  56  78  52  86 /   0   0   0   0
BZN  50  79  45  84 /   0   0   0   0
WEY  50  73  33  75 /   0   0   0   0
DLN  48  77  44  82 /   0   0   0   0
HVR  59  72  51  81 /  20  20  20  10
LWT  55  74  47  79 /  10   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight for MTZ117-118.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Aug 2, 11:30 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1130 PM MDT TUE AUG 2 2016

MTZ011-044-045-030600-
TOOLE MT-HILL MT-LIBERTY MT-
1130 PM MDT TUE AUG 2 2016

...SPECIAL WEATHER STATEMENT...

AT 1130 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES EAST OF SUNBURST...OR 30 MILES NORTHWEST OF CHESTER...MOVING
NORTHEAST AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITLASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4875 11140 4894 11158 4900 11142 4899 11064
TIME...MOT...LOC 0530Z 239DEG 48KT 4887 11137

JANGLIN
Special weather statement, Aug 2, 11:58 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1158 PM MDT TUE AUG 2 2016

MTZ045-030615-
LIBERTY MT-
1158 PM MDT TUE AUG 2 2016

...SPECIAL WEATHER STATEMENT...

AT 1157 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 32
MILES NORTHWEST OF JOPLIN...OR 32 MILES NORTH OF CHESTER...MOVING
NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
LIBERTY AND NORTHWESTERN HILL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4898 11075 4885 11116 4900 11126 4899 11074
TIME...MOT...LOC 0557Z 242DEG 28KT 4897 11112

JANGLIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:30 PM MDTSpecial Weather StatementTFXLiberty30 min
Aug 3, 12:03 AM MDTSpecial Weather StatementTFXToole42 min
Aug 3, 12:44 AM MDTSpecial Weather StatementTFXHill16 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.